T.Yu. Semenova. Method of S.B. Stechkin and V.T. Gavrilyuk and its application ... P. 233-249

In 1978, S.B. Stechkin and V.T. Gavrilyuk, in their work on the rate of convergence of the Fourier series of a continuous function, found a special method for estimating the norm of deviation of a function from the partial sum of its Fourier series, using the integral properties of Dirichlet kernels. The purpose of this article is to recall the main idea of this remarkable work and to show how, using a modification of the method used in it, results were recently obtained for functions of bounded variation, bounded p-variation, an estimate of the rate of convergence in the Riemann localization principle for continuous functions was given, and other problems were solved.

Keywords: Fourier series, rate of convergence, modulus of continuity, functions of bounded variation, Riemann localization principle

Received May 1, 2025

Revised July 10, 2025

Accepted July 14, 2025

Tatiana Yur’evna Semenova, Cand.Sci. (Phys.-Math.), Moscow State University; Moscow Center for Fundamental and Applied Mathematics, Moscow, 119991 Russia, e-mail: station@list.ru

EFERENCES

1.   Lebesgue H. Sur la représentation trigonometrique approchée des fonction satisfaisant á une condition de Lipschitz. Bull. Soc. Math. France, 1910, vol. 38, pp. 184–210. https://doi.org/10.24033/bsmf.859

2.   Kish O. Estimation of the deviation of partial sums of a Fourier series. Acta Math. Academ. Sci. Hungar., 1971, vol. 22, no. 1-2, pp. 173–176 (in Russian). https://doi.org/10.1007/BF01896005

3.   Gavrilyuk V.T. Approximation of continuous periodic functions by Rogozinsky polynomials and Fourier sums. In book: V. K. Dzyadyk (eds.) Voprosy teorii priblizheniya funktsiy i yeye prilozheniy [Problems of the theory of approximation of functions and its applications]. Kyiv, Inst. Mat. AN USSR, 1976, pp. 46–59.

4.   Gavrilyuk V.T. Approximation of continuous periodic functions by trigonometric polynomials. In: S. B. Stechkin, S. A. Telyakovsky (eds.) Teoriya priblizheniya funktsiy [Theory of approximation of functions]. Proc. Inter. Conf. “Theory of approximation of functions”. Kaluga, Russia, 1975; Moscow, 1977, pp. 101–103.

5.   Miloradović S. Aproksimacije funckcija Fourier-ovim sumama i gorns granica Fourierovih koeficijenta. Beograd, Magistarski rad, 1977, 51 p.

6.   Stechkin S.B. The approximation of continuous periodic functions by Favard sums. Proc. Steklov Inst. Math., 1971, vol. 109, pp. 28–38.

7.   Daugavet I.K. A property of completely continuous operators in the space C. Uspekhi Mat. Nauk, 1963, vol. 18, no. 5, pp. 157–158 (in Russian).

8.   Gavrilyuk V.T., Stechkin S.B. Approximation of continuous periodic functions by Fourier sums. Proc. Steklov Inst. Math., 1987, vol. 172, pp. 119–142.

9.   Gavriljuk V.T., Stechkin S.B. Approximation of continuous periodic functions by Fourier series. Dokl. Akad. Nauk SSSR, 1978, vol. 241, no. 3, pp. 525–527 (in Russian).

10.   Bari N.K. A treatise on trigonometric series. New York, Pergamon Press, 1964, pp. 1061. ISBN: 9780080100029 . Original Russian text published in Bari N. K. Trigonometricheskie ryady, Moscow, Fizmatlit, 1961, 936 p.

11.   Faward J. Sur les meilleurs procédés d’approximation de certaines classes de fonctions par des polynomes trigonométriques. Bull. Sci. Math., 1937, vol. 61, no. 2, pp. 209–224, 243–256.

12.   Rogosinski W. Über die Abschnitte trigonometrischer Reihen. Math. Ann., 1926, vol. 95, pp. 110–134. https://doi.org/10.1007/BF01206600

13.   Korneichuk N.P. Extreme values of functionals and best approximation on classes of periodic functions. Math. USSR-Izv., 1971, vol. 5, iss. 1, pp. 97–129. https://doi.org/10.1070/IM1971v005n01ABEH001015

14.   Semenova T.Yu. An algorithm for finding the exact value of the argument for the modulus of continuity in estimate of approximation of a continuous periodic function by a partial sum of its Fourier series. Moscow Univ. Math. Bull., 2024, vol. 79, iss. 4, pp. 159–168.  https://doi.org/10.3103/S0027132224700219

15.   Shakirov I.A. About the optimal replacement of the Lebesque constant Fourier operator by a logarithmic function. Lobachevskii J. Math., 2018, vol. 39, no. 6, pp. 841–846. https://doi.org/10.1134/S1995080218060185

16.   Semenova T.Yu. Estimation of the approximation of continuous periodic functions by Fourier sums. Russ. J. Math. Phys., 2023, vol. 30, no. 4, pp. 691–700. https://doi.org/10.1134/S1061920823040179

17.   Jordan C. Sur la s rie de Fourier. Comp. Rend. Acad. Sci., 1881, vol. 92, no. 5, pp. 228–230.

18.   Stechkin S.B. On the approximation of continuous functions by Fourier sums. Uspekhi Mat. Nauk, 1952, vol. 7, iss. 4, pp. 139–141 (in Russian).

19.   Telyakovskii S.A. On the work of S. B. Stechkin on the approximation of periodic functions by polynomials. Fundam. Prikl. Mat., 1997, vol. 3, no. 4, pp. 1059–1068 (in Russian).

20.   Popov A.Yu., Semenova T.Yu. Refinement of the estimate for the rate of uniform convergence of the Fourier series of a continuous periodic function of bounded variation. Math. Notes, 2023, vol. 113, iss. 4, pp. 525–537. https://doi.org/10.1134/S0001434623030240

21.   Semenova T.Yu. Estimate of the convergence rate in the Riemann localization principle for trigonometric Fourier series of continuous functions. Math. Notes, 2024, vol. 116, iss. 2, pp. 328—341. https://doi.org/10.1134/S0001434624070265

22.   Wiener N. The quadratic variation of a function and its Fourier coefficients. J. Math. Phys., 1924, vol. 3, no. 2, pp. 72–94. https://doi.org/10.1002/sapm19243272

23.   Volosivets S.S. Priblizheniye funktsiy ogranichennoy p-variatsii [Approximation of functions of bounded p-variation]. Saratov, Iz-vo Saratovskogo Univ., 2021, 120 p. ISBN-online: 978-5-292-04736-0. ISBN-print: 978-5-292-04735-3.  https://books.sgu.ru/monographs/978-5-292-04736-0

24.   Semenova T.Yu. Estimate for the rate of uniform convergence of the Fourier series of a continuous periodic function of bounded p-variation. Math. Notes, 2024, vol. 115, no. 2, p. 258–268. https://doi.org/10.1134/S0001434624010243

25.   Zhuk V.V. Approksimatsiya periodicheskikh funktsiy [Approximation of periodic functions]. Leningrad, Leningr. Univ. Publ., 1982, 367 p.

26.   Oskolkov K.I. Generalized variation, the banach indicatrix, and the uniform convergence of Fourier series. Math. Notes, 1972, vol. 12, no. 3, pp. 619–625. https://doi.org/10.1007/BF01093998

27.   Pekarskii A.A. Notes on one work by K. I. Oskolkov. Vestnik BGU im. Lenina, ser. 1, 1978, no. 3, pp. 62–64 (in Russian).

28.   Besov O.V. Estimate of the approximation of periodic functions by Fourier series. Math. Notes, 2006, vol. 79, no. 5, pp. 726–728. https://doi.org/10.1007/s11006-006-0083-x

29.   Hille E., Klein G. Riemann’s localization theorem for Fourier series. Duke Math. J., 1954, vol. 21, no. 4, pp. 587–591. https://doi.org/10.1215/S0012-7094-54-02159-6

30.   Teliakovskii S.A. Riemann’s localization theorem. An estimate for the rate of convergence. J. Math. Sci., 2008, vol. 155, no. 1, p. 183–187. https://doi.org/10.1007/s10958-008-9215-z

31.   Konyushkov A.A. On Lipschitz classes. Izv. Akad. Nauk SSSR. Ser. Mat., 1957, vol. 21, no. 3, pp. 423–448 (in Russian).

32.   Gavrilyuk V.T. On the approximation of continuous periodic functions of several variables by Fourier sums. Doklady AN USSR, 1981, A, no. 2, pp. 8–11.

Cite this article as: T.Yu. Semenova. Method of S.B. Stechkin and V.T. Gavrilyuk and its application. Trudy Instituta Matematiki i Mekhaniki UrO RAN, 2025, vol. 31, no. 3, pp. 233–249.